Alert archive / North Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 6, 2015, 7:56 AM CDT for Emmons County, Logan County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2015, 7:56 AM CDT (12:56 UTC)
- Expired
- Aug 6, 2015, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmons County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837
WGUS53 KBIS 061256
FFWBIS
NDC029-047-061900-
/O.NEW.KBIS.FF.W.0004.150806T1256Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT THU AUG 6 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN LOGAN COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EAST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 200 PM CDT THURSDAY
* AT 754 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. AN
ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEMVIK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
4641 10044
$$
AYD2 follow-up statements
087
WGUS73 KBIS 061351
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT THU AUG 6 2015
NDC029-047-061900-
/O.CON.KBIS.FF.W.0004.000000T0000Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN ND-EMMONS ND-
851 AM CDT THU AUG 6 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY FOR SOUTHWESTERN LOGAN AND EAST CENTRAL EMMONS COUNTIES...
AT 848 AM CDT...DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF
RAIN QUICKLY FELL THIS MORNING FROM BETWEEN LINTON AND TEMVIK...EAST
INTO FAR SOUTHWEST LOGAN COUNTY. ADDITIONAL THUNDERSTORMS WITH HEAVY
RAINFALL ARE POSSIBLE TODAY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEMVIK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
4641 10044
$$
AYD078
WGUS73 KBIS 061853
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT THU AUG 6 2015
NDC029-047-061858-
/O.CAN.KBIS.FF.W.0004.000000T0000Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN ND-EMMONS ND-
153 PM CDT THU AUG 6 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LOGAN AND EAST CENTRAL
EMMONS COUNTIES IS CANCELLED...
THE HEAVIEST RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER
EXPECTED. HOWEVER...HIGH WATER IS STILL LIKELY AND ADDITIONAL
FLOODING OF LOW LYING AREAS AND ROADS IS POSSIBLE WITH ANY ADDITIONAL
RAIN. THEREFORE...A FLOOD ADVISORY WILL BE ISSUED TO REPLACE THE
FLASH FLOOD WARNING.
PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
4641 10044
$$
JONESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:41 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 6, 6:41 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 641 AM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 636 AM CDT THU AUG 6 2015 TIMING OF PRECIPITATION PROPAGATION NORTHEASTWARD WAS SLOWED BASED ON THE LATEST RADAR OBSERVATIONS. THE MAIN THREAT CONTINUES TO BE THE POTENTIAL FOR FLASH FLOODING ACROSS THE SOUTH CENTRAL/SOUTHEAST COUNTIES WHERE ECHO TRAINING HAS BEEN ONGOING FOR MUCH OF THE MORNING. INSTANTANEOUS RAIN RATES...SURFACE REPORTS OF RAINFALL...AND THE PRESENCE OF FREQUENT LIGHTENING SUGGESTS AN ABSENCE OF WARM RAIN PROCESSES. THUS...HELD OFF ON ISSUING ANY FLOOD ADVISORIES OR FLASH FLOOD WARNINGS IN DICKEY COUNTY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 340 AM CDT THU AUG 6 2015 HIGHLIGHTS OF THE SHORT TERM IS TIMING AND AREAL COVERAGE OF CONVECTION...AND THREAT OF HEAVY RAINFALL. CURRENTLY...AN UPPER LEVEL LOW/TROUGH WAS OVER THE ROCKIES...WITH A SERIES OF STRONG UPSTREAM SHORTWAVE ENERGY IMPULSES MOVING NORTHEAST FROM THE INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS. AHEAD OF THE SYSTEM...AN ESTABLISHED SOUTHERLY LOW LEVEL JET OVER THE EASTERN DAKOTAS WAS ASSOCIATED WITH A SMALL CLUSTER OF THUNDERSTORMS OVER THE JAMES RIVER BASIN FROM MCINTOSH AND DICKEY COUNTIES IN NORTH DAKOTA SOUTHWARD TOWARDS ABERDEEN IN SOUTH DAKOTA. MEANWHILE OUT WEST...THE AFOREMENTIONED UPPER LEVEL TROUGH WAS ASSOCIATED WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM SASKATCHEWAN TO EASTERN MONTANA TO THE DAKOTAS. THE LATEST NAM/HRRR AND HIGH RESOLUTION SHORT TERM MODELS INDICATE THAT MORE WIDESPREAD CONVECTION FROM EASTERN MONTANA AND WESTERN SOUTH DAKOTA WILL LIFT NORTHEASTWARD INTO NORTH DAKOTA THIS MORNING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING FROM NORTHWEST TO SOUTHEASTERN NORTH DAKOTA THROUGH THE DAY...AS PER THE ARCING ORIENTATION OF THE UPPER LEVEL IMPULSES LIFTING NORTHEAST ACROSS THE STATE TODAY. ALONG WITH THUNDERSTORMS ASSOCIATED WITH THE LOW LEVEL JET PLAGUING THE JAMES RIVER BASIN...MORE CONVECTION IS EXPECTED LATER TODAY AS THE MAIN UPPER LEVEL IMPULSE SHORTWAVE MOVES ACROSS THE STATE...REACHING THE JAMES VALLEY THIS AFTERNOON. PWATS OF 1.50 WITH WARM RAIN PROCESSES IN PLAY WILL KEEP THE THREAT OF HEAVY RAINFALL OVER THE SOUTH CENTRAL. MAY NEED TO WATCH FOR FARTHER NORTH AND WEST FOR PERSISTENT RAINS LEADING TO SOME HEAVY RAINS. CONFIDENCE IS NOT HIGH ENOUGH TO EXPAND THE FLASH FLOOD WATCH. THE SYSTEM BEGINS MOVING EASTWARD OUT OF OUR AREA DURING THE EVENING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 340 AM CDT THU AUG 6 2015 IN THE WAKE OF THE NORTHWESTERN U.S. TROUGH PROGRESSION INTO SOUTHEAST CANADA THIS WEEKEND...THE MAIN FORECAST FOCUS SHIFTS TO THE RETURN TO STRONG RIDGING OVER THE GREAT PLAINS AS A WEST COAST TROUGH BECOMES REESTABLISHED. RESULTANT DOWNSTREAM RIDGING ALOFT SHOULD REDUCE PRECIPITATION CHANCES AT LEAST DURING THE EARLY PART OF NEXT WEEK. BY WEDNESDAY NIGHT...THOUGH...THERE IS GOOD AGREEMENT AMONG THE 00 UTC ECMWF/GFS/GEFS THAT MID LEVEL SHORTWAVES WILL BEGIN TO EJECT INTO MONTANA...AND PERHAPS NORTH DAKOTA. CONSEQUENTLY...PRECIPITATION CHANCES RETURN WEDNESDAY NIGHT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 636 AM CDT THU AUG 6 2015 MAIN HAZARDS TO AVIATION WILL BE THUNDERSTORMS AND POSSIBLE MVFR TO IFR CONDITIONS. AT 6 AM CDT...A COLD FRONT HAD DROPPED SOUTH ACROSS NORTHERN NORTH DAKOTA WITH IFR CIGS AND VSBYS IN FOG. THESE CIGS HAD AFFECTED KMOT AND WAS APPROACHING KISN...AND PERHAPS KBIS AND KJMS. HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS FROM THE LARGE STORM SYSTEM MOVING IN FROM THE WEST WAS POISED TO MOVE INTO KISN AND KDIK AND NEGATE ANY IFR CIGS OR VSBYS WITH GOOD ATMOSPHERIC MIXING. THE SHOWERS AND THUNDERSTORMS WILL EXPAND AND MOVE ACROSS KISN...KDIK...KBIS BEFORE 15Z AND REACH KMOT AND KJMS BY AROUND 18Z. THE STORM SYSTEM MOVES EAST LATE THIS AFTERNOON AT KISN/KDIK AND THIS EVENING AT KBIS/KMOT/KJMS ENDING THE THREAT OF RAIN SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 AM CDT /9 AM MDT/ THIS MORNING THROUGH THIS EVENING FOR NDZ019>023-025-034>037-042-045>048-050-051. && UPDATE...SCHECK SHORT TERM...JV LONG TERM...SCHECK AVIATION...JV
Hazardous weather outlook, Aug 6, 4:04 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT THU AUG 6 2015 NDZ001>005-009>013-017-018-031>033-040-041-043-044-070915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 404 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. NDZ019>023-025-034>037-042-045>048-050-051-070915- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 404 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. JV/SCHECK
In the hours before
Special weather statement, Aug 6, 7:37 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 737 AM CDT THU AUG 6 2015 NDZ045-046-061300- EMMONS ND-SIOUX ND- 737 AM CDT THU AUG 6 2015 ...THUNDERSTORMS WITH HEAVY RAINFALL ACROSS EASTERN SIOUX INTO EMMONS COUNTIES... AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF LINTON TO PRAIRIE KNIGHTS RESORT...AND MOVING NORTHEAST AT 10 MPH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. LOCATIONS IMPACTED INCLUDE... LINTON...PRAIRIE KNIGHTS RESORT...BEAVER BAY RECREATION AREA AND TEMVIK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4643 9993 4635 10065 4619 10075 4622 9992 TIME...MOT...LOC 1236Z 237DEG 9KT 4634 9996 4626 10061 AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:40 PM CDT | Special Weather Statement | BIS | Pierce | 50 min |
| Aug 6, 7:37 AM CDT | Special Weather Statement | BIS | Emmons | 23 min |
| Aug 6, 8:24 AM CDT | Special Weather Statement | BIS | Logan | 36 min |
| Aug 6, 1:36 PM CDT | Special Weather Statement | BIS | Burleigh, Dickey, Emmons, Kidder, LaMoure, Logan and 2 more | 39 min |
| Aug 6, 1:56 PM CDT | Areal Flood Advisory | BIS | Emmons | 3 hr |
| Aug 6, 2:23 PM CDT | Areal Flood Advisory | BIS | Kidder | 3 hr |
Nearby
Flash Flood Warnings in North Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.